Most everyone will be out enjoying the sun during the next several months, and patients taking medication should beware of photosensitivity. Photosensitivity is a seasonal occurrence, and there are two varieties of this reaction, including phototoxicity and photoallergy.
Phototoxic reaction is exposure to sunlight that may cause medication to absorb ultraviolet light that releases into the skin. This reaction is related to the concentration of a drug and will subside when the medication is stopped. Erythema is present within 24 hours of exposure in a photodistributed dermatitis. Edema, vesicles and bullae may also occur, but are uncommon.
Common medications that cause phototoxicity include amiodarone, fluoroquinolones, furosemide, sulfonamides, sulfonylurea, tetracyclines and thiazides. This is not an exhaustive list.
Photoallergic reaction is not drug concentration dependent. Eruption does not occur until 48 hours after exposure and will appear in areas that are not exposed to UV light. Physical appearance is varied compared to phototoxicity. Patients with photoallergy present with an intensely pruritic eczematous dermatitis that can progress to lichenification. A portion of patients can develop a persistent exquisite hypersensitivity reaction after the offending medication has been discontinued, called persistent light reaction, which can occur in up to 10 percent of patients with photoallergy.
Photoallergic medications include chlorpromazine, fluoroquinolones, piroxicam, promethazine and sulfa containing medications.
Diagnosis of photosensitivity can generally be confirmed with a thorough history and review of medications. Diagnostic methods include photopatch testing to determine photoallergy. Photopatch is similar to allergy patch testing, using patches that contain known photoallergens that are applied to the patient. Development of eczematous patches is a positive result. Testing for phototoxicity includes Minimal Erythema Dose evaluation.
The first line of photosensitivity treatment is discontinuing the medication. Minimizing sun exposure is also of importance even after reaction has occurred. Acute symptoms of phototoxicity can be alleviated with cool compresses, topical steroids and oral NSAIDs. If a patient is severely affected, a steroid taper is beneficial. Photoallergic reactions can be managed similarly.
There are very few patients that suffer from persistent light reaction and chronic actinic dermatitis. Management for these patients includes vigilant protection against UV light exposure. Cytotoxic agents are a treatment option if other methods have failed.
Common sense is always a good start. Remind people to wear sunscreen, read medication warning labels and call their doctor if they have any questions.
Dr. Colleen Donohue is a board-certified primary care physician with Brookwood Medical Center.